Updated: May 13
Editor’s note: It’s no secret that the U.S. opioid epidemic has strongly impacted the commercial fishing industry. A vessel operator can no longer assume that he or she will never be faced with responding to the life or death situation of an overdose onboard.
Fortunately, naloxone is an effective treatment for opioid overdose that can be administered in the field by non-medical personnel. To help you decide if naloxone belongs in your vessel's first aid kit, Dr. Ann Jarris of Discovery Health, LLC has written a short explainer on naloxone and how it is administered.
Most states now have standing orders that allow non-medical personnel to legally administer naloxone. It’s time to consider whether you should add naloxone to your first aid kit. If you never need it on your boat, you may be able to help someone on a vessel nearby.
The opioid crisis touches many Americans. According to the American Psychiatric Association, nearly 1 in 3 people know someone who is addicted to opioids. In 2013, over 16,000 people died of prescription opioid toxicity and over 8000 from heroin overdose. The maritime industry is not immune from the effects of the opioid crisis.
Most people in this industry receive training in First Aid, CPR, and Automated External
Defibrillator (AED) use. The 2015 American Heart Association Guidelines Update for Cardiopulmonary Resuscitation incorporates a section dedicated to “opioid-associated life-threatening emergencies,” giving lay responders guidance on how to approach a potential opioid overdose victim.
Opioids are a class of drugs such as morphine, hydrocodone, oxycodone or heroin. They primarily affect the brain and respiratory system. An overdose can lead to unconsciousness and respiratory arrest, where the victim has slow or absent breathing. This can then lead to cardiac arrest and it can be difficult for responders to distinguish between a primary cardiac or respiratory arrest.
Naloxone is a medication that blocks the actions of opioids. It will rapidly reverse the effects on the brain and respiratory system. A victim with an opioid-associated life-threatening emergency may wake up and start breathing again when given naloxone. It should be noted that this effect is temporary and may wear off, with the victim becoming unconscious again. A victim who has received naloxone should also receive professional emergency medical treatment.
Naloxone can be given as a shot in a muscle, in a vein, or as a spray in the nose. Lay
rescuers may encounter autoinjectors, similar to an Epi-Pen, that will inject the medication into a muscle and retract the needle. More commonly, intranasal naloxone may be used, where the rescuer squirts a nasal spray into the victim’s nose.
There are no known harms or major clinical effects if naloxone is given to someone who is not taking opioids. If it is given to someone who is taking opioids, they may experience withdrawal symptoms, which can be uncomfortable, but rarely life threatening.
In 2014, the FDA approved the use of the naloxone autoinjector by lay rescuers. Since then, community based opioid overdose response education and naloxone distribution programs have become more common. States have varying laws as to who can purchase and administer naloxone, but Good Samaritan laws protecting lay responders who administer naloxone in good faith are becoming more common.
The 2015 AHA guidelines for cardiac arrest with opioid overdose recommend that lay rescuers continue to follow existing guidance for cardiac arrest by alerting 911, calling for and applying an Automated External Defibrillator (AED), and performing high quality CPR. Naloxone administration can be considered as soon as possible after these initial interventions.
Opioid overdose response training is being incorporated into more First Aid/AED/CPR programs. There are also stand-alone online programs for opioid overdose training.
If you or a friend or family member are at risk of an opioid-associated life-threatening emergency, talk to your doctor or pharmacist about obtaining naloxone under a state standing order, and seek out training from the American Red Cross or another qualified training organization. If you would like information on how to institute a workplace naloxone program, please contact us at firstname.lastname@example.org.